Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 684, NWS Jackson, MS

August 12, 2003Jasper County, Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 12, 2003, 2:31 PM CDT for Jasper County, Smith County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2003, 2:31 PM CDT (19:31 UTC)
Expired
Aug 12, 2003, 3:15 PM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Jasper County, MS, Smith County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1713 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1713 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 121931
SVRJAN
MSC061-129-122015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
231 PM CDT TUE AUG 12 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN CENTRAL MISSISSIPPI
  JASPER COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 315 PM CDT

* AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF LOUIN...OR ABOUT 21 MILES
  SOUTH OF NEWTON...MOVING NORTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR LOUIN AT 235 PM CDT
  BE NEAR MONTROSE AT 245 PM CDT

DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN
PROTECTED UNTIL THE STORM HAS PASSED.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 3204 8941 3224 8950 3224 8919 3209 8917
          3202 8914 3196 8916 3191 8933

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 12:25 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 12, 12:25 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1225 PM CDT TUE AUG 12 2003

DID A QUICK UPDATE TO LOWER TEMPS FOR THE SOUTH AND MADE MINOR
ADJUSTMENTS TO ALL GROUPS. WITH SOUTHERN ZONES CLOUDY AND TEMPS SLOW
TO CLIMB...LOWERED TO NEAR 80/LOWER 80S. CLOUDS WERE BREAKING OUT
OVER NORTHERN ZONES WITH TEMPS ALREADY UP TO 88...SO UPPER 80S WERE
GOOD. ASIDE FROM TEMPS EVERYTHING ELSE LOOKS OK.

AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Aug 12, 4:12 AM CDT, 10 hours 19 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
130912-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
412 AM CDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE ANTICIPATED TUESDAY AND INTO TUESDAY
NIGHT...ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA
AND CENTRAL MISSISSIPPI.  AT THIS TIME...SEVERE THUNDERSTORMS ARE
NOT EXPECTED.

ON TUESDAY...AN UPPER LEVEL LOW WILL CONTINUE TO MOVE WEST TOWARD
THE SOUTHERN PLAINS.  DEEP LAYER MOISTURE AND INSTABILITY WILL
GRADUALLY INCREASE DURING THIS TIME FRAME LENDING TO SCATTERED
SHOWERS AND THUNDERSTORMS.  THE HIGHEST LOW LEVEL MOISTURE
INCREASE WILL OCCUR BY TUESDAY AFTERNOON AND EVENING IN SOUTHEAST
MISSISSIPPI WHERE THUNDERSTORMS COULD BE NUMEROUS AT TIMES. WHILE
SEVERE THUNDERSTORMS ARE NOT EXPECTED...ANY STORMS WILL BE
CAPABLE OF PRODUCING FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH
AND LOCALLY HEAVY RAINFALL.  THE THUNDERSTORM ACTIVITY IS
EXPECTED TO LAST THROUGH TUESDAY NIGHT.

...FLOODING...
THE AIRMASS ACROSS PORTIONS OF SOUTHEAST MISSISSIPPI...MAINLY
SOUTH OF A LINE FROM QUITMAN TO BROOKHAVEN...IS EXPECTED TO
BECOME TROPICAL IN NATURE DURING THE LATTER HALF OF THE DAY
TUESDAY. HIGH MOISTURE LEVELS IN THESE AREAS WILL GIVE
THUNDERSTORMS THE POTENTIAL TO DROP UPWARDS OF AN INCH OF
PRECIPITATION IN A SHORT PERIOD OF TIME. SUCH RAINFALL RATES
COULD RESULT IN PONDING OF WATER...PARTICULARLY IN LOW LYING
AREAS AFFECTED BY MULTIPLE STORMS DURING THE PERIOD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY...
STRONG SOUTHERLY FLOW WILL CONTINUE ON WEDNESDAY AS A RIDGE OF
HIGH PRESSURE ALOFT BEGINS TO BUILD IN FROM THE WEST. ATMOSPHERIC
MOISTURE VALUES ACROSS THE LOWER MISSISSIPPI VALLEY WILL REMAIN
HIGH. MORE SCATTERED THUNDERSTORMS ARE ANTICIPATED
WEDNESDAY...ESPECIALLY DURING THE AFTERNOON. THESE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE MORE LOCALLY HEAVY RAINFALL WHICH
COULD LEAD TO ADDITIONAL PONDING OF WATER IN LOW LYING AREAS.

...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 12, 2:13 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
213 PM CDT TUE AUG 12 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    KOSCIUSKO                 MS   WIND DAMAGE
08/12/03   ATTALA                         SEVERAL TREES DOWN
                                          REPORTED BY ATTALA EOC.

1245 PM    KOSCIUSKO                 MS   WIND DAMAGE
08/12/03   ATTALA                         HOUSE DAMAGED BY FALLING
                                          TREE REPORTED BY ATTALA
                                          EOC.

1245 PM    KOSCIUSKO                 MS   0.88 INCH HAIL
08/12/03   ATTALA                         NICKEL SIZE HAIL REPORTED
                                          BY ATTALA EOC.
Local storm report, Aug 12, 2:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
216 PM CDT TUE AUG 12 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    YAZOO CITY                MS   WIND DAMAGE
08/12/03   YAZOO                          TWO TREES DOWN ON
                                          WILDWOOD TERRACE IN YAZOO
                                          CITY REPORTED BY YAZOO
                                          EOC

0150 PM    YAZOO CITY                MS   WIND DAMAGE
08/12/03   YAZOO                          TREE DOWN ON 10TH STREET
                                          IN YAZOO CITY REPORTED BY
                                          YAZOO EOC.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.